PHILADELPHIA (WPIX) – Driving in Philadelphia’s embattled Kensington neighborhood on Tuesday to get a firsthand look at the effects of xylazine, an animal tranquilizer that was turning fentanyl addicts into “zombies,” WPIX saw a sea of people with leg wounds, swollen hands and even missing limbs along notorious Kensington Avenue.
“Next thing you know, you wake up with these big-a** holes all over you,” said Jennette Freas, 48, who gets help with wound care at Prevention Point Philadelphia.
“They just pop up anywhere. It’s not necessarily where you shoot up.”
Shawn Westfahl, coordinator for overdose prevention at the non-profit agency, said it’s believed the idea to mix xylazine — known as “tranq” — into the heroin and fentanyl supply started in Puerto Rico before the animal sedative turned up in Philadelphia.
Xylazine is now in 90 percent of Philadelphia’s drug supply, and a federal law enforcement source told WPIX it has also been detected in New York City drug stash houses.
“Adding a horse tranquilizer, something more sedating, makes it feel like it lasts longer,” Westfahl noted.
Art El Malik, who said he first tried fentanyl in Seattle before returning to his native Philadelphia, noticed several years ago that his drugs were turning a different shade of white or pink.
“We would wake up, and we would be completely sick,” El Malik told WPIX.
“We’d see people walking around looking like animals, with their knuckles touching the ground.”
El Malik’s hands are swollen to about three times the normal size, and he said doctors have warned him about infection that could lead to amputation.